|Can Low Testosterone Occur Early in HIV
Jan 23, 2002
Hi, Dr. Bob,
Just wondering if low testosterone occurs early in hiv disease. I have been positive for one year and for the past few months have had reduced libido, fatigue, no erections, and wonder if it is hiv-related? I am 43.
Response from Dr. Frascino
Ohhh - hard question! Or maybe not so hard?
HIV-related? No, probably not. Actually, it's probably just old age. Wait! Don't click the computer off! I'm kidding. Yes, hypogonadism (low testosterone) can occur in asymptomatic (early) HIV infection. In fact, it's surprisingly common. Reduced libido, no erections, fatigue - sounds very suspicious for low testosterone. Certainly other conditions could also be the problem, but before searching for those, I'd suggest you get a testosterone level. If it's low, have your doctor prescribe testosterone replacement therapy. The new AndroGel formulation is the most convenient. Just rub it on once a day. Once your serum testosterone levels get back up into the normal range, your symptoms should disappear - or should that be your erections will reappear? Write back if it turns out this was not your problem, and I'll give more details on other possible causes. Also, check your hemoglobin (normal 14-18 g/dL for men), as anemia might be contributing. Hope you and Mr. Happy are back in action soon.
Sick mom reassurance.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.